Can I give my child paracetamol or ibuprofen with cough or cold medicines?

It depends on your child’s age or whether the cough or cold medicine contains paracetamol or ibuprofen. If your child is under six, you should not give them any over-the-counter cough or cold medicines.

Your child may be able to take paracetamol or ibuprofen with cough or cold medicines. It depends on:

Coughs and colds usually get better by themselves – just make sure your child has plenty to drink and gets enough rest. For a child over the age of 1, you could try a warm drink of lemon and honey first.

Children under 6

If your child is under 6, you should not give them any over-the-counter cough or cold medicines unless advised by a GP or pharmacist. There's no evidence these medicines work, and they can cause side effects such as allergic reactions and problems with sleeping.

You can give them child-specific paracetamol or ibuprofen as long as they are not taking any other medicine (such as cough or cold medicine advised by your pharmacist or GP) that contains paracetamol or ibuprofen.

Make sure it has been 4 to 6 hours since they last took paracetamol or ibuprofen, or a cough or cold medicine that contains paracetamol or ibuprofen.

For young babies, particularly those having difficulty feeding, nasal saline drops are available to help thin and clear nasal secretions.

If you need more information, speak to your pharmacist, GP or health visitor. They can advise you on what exactly your child can take.

If your child is not getting better after 5 days, ask a health professional for advice.

Children aged 6 to 12

If your child is aged 6 to 12, you can give them cough or cold medicines, but these will only be available from behind the pharmacy counter.

You can give them child-specific paracetamol or ibuprofen as long as they are not taking any other medicine (such as cough or cold medicine) that contains paracetamol or ibuprofen.

Make sure it has been 4 to 6 hours since they last took paracetamol or ibuprofen, or a cough or cold medicine that contains paracetamol or ibuprofen.

Check the patient information leaflet, label or packaging for the cough and cold medicine to find out whether it contains paracetamol or ibuprofen, to avoid giving your child too much medicine by mistake. If you're not sure about this, get advice from your GP or pharmacist.

If you give any medicine to your child, always follow the manufacturer's instructions to ensure that he or she does not have more than the maximum dose. Do not give your child more than 1 cough or cold medicine at the same time, in case they contain the same active ingredient.

Medicines that reduce coughing (suppressants) are not recommended for some conditions, such as bronchitis. Coughing helps to clear mucus from your child's lungs. If you stop or reduce their cough, some mucus may remain, which can be harmful.

Children aged 6 to 12 should not be given a cough or cold medicine bought from a pharmacist for more than 5 days.

Do not use aspirin

Never give aspirin to children under 16, unless it's specifically prescribed by a doctor. It has been linked with a rare but dangerous illness called Reye's syndrome.

If you're not sure what to do or need more information, speak to a pharmacist, GP, nurse or your health visitor for more advice.

Further information

Videos

Your Neighbourhood Professionals. Just a Click Away! Franklin Funeral Directors Ltd M Hussain (Chemist) Ltd Countrywide Tax & Trust Corporation Ltd Allure Laser Clinic
148 Kensington Road, Earlsdon, Coventry , CV5 6HY
  • Telephone 024 7667 2466
Website supplied by Oldroyd Publishing Group
Your Neighbourhood Professionals. Just a Click Away! Franklin Funeral Directors Ltd M Hussain (Chemist) Ltd Countrywide Tax & Trust Corporation Ltd Allure Laser Clinic
Back to top